Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 18, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Feb 19, 1998, 6:16 PM EST for Seminole County, Florida. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 19, 1998, 6:16 PM EST (23:16 UTC)
- Expired
- Feb 19, 1998, 6:50 PM EST
- In force
- 34 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Seminole County, FL
The radar
The Melbourne radar (KMLB), 88 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 19, 6:25 PM EST | Hail 1 | Geneva, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 11.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2666 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
917 WUUS01 KMLB 192318 RRA SVRMLB FLC117-192350- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 616 PM EST THU FEB 19 1998 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 650 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...SEMINOLE COUNTY AT 615 PM NATIONAL WEATHER SERVICE RADAR INDICATED SEVERE THUNDERSTORMS OVER MAITLAND. THESE STORMS WILL MOVE EAST NORTHEAST 40 MPH EAST OF ALTAMONTE SPRINGS TO OVIEDO...CONTINUING TOWARDS RT 46 ALONG THE SOUTH SHORE OF LAKE GENEVA BEFORE EXITING THE COUNTY. THESE ARE DANGEROUS STORMS. IF YOU ARE ALONG THE DESCRIBED PATH... YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 19, 2:45 PM EST, 3 hours 31 minutes earlier.
Area forecast discussion, Feb 19, 2:45 PM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 245 PM EST THU FEB 19 1998 OLD FRONTAL BOUNDARY WILL DRIFT NWD THROUGH S FL AND INTO C FL TONIGHT AS SHORTWAVE/UPPER JET MAX APPROACH NRN SECTIONS OF STATE. JUST A FEW SHOWERS AFFECTING SRN SECTIONS OF CWA SO FAR AND LOOKS LIKE OUR HIGHEST COVERAGE OF SHOWERS AND STORMS WILL BE DURING THE OVERNIGHT HOURS...ESPECIALLY BETWEEN MIDNIGHT AND DAWN. EXPECT AREA OF RAIN WILL BECOME EXTENSIVE IN COVERAGE OVER CWA WITH A FEW EMBEDDED STORMS. A FEW STRONGER STORMS POSSIBLE MAINLY NEAR THE FRONT WITH BETTER SHEAR ALONG BOUNDARY. SFC WAVE DEVELOPING ALONG FRONT IN GULF WITH SOME ASSOCIATED CONVECTION SHOULD BE IN ATLANTIC BY 12Z WITH CONDITIONS GRADUALLY IMPROVING FROM THE NORTH DURING THE DAY FRI. LOCATIONS THAT RECEIVE TRW MAY GET SOME ISOLATED RAIN AMOUNTS OF A COUPLE INCHES...MOST OF REST OF AREA SHOULD BE LOWER WITH AVERAGES OF A HALF INCH TO AN INCH SINCE THE EVENT WILL NOT BE TOO LONG IN DURATION...SO SHOULD MAINLY HAVE SOME LOW LYING/POORLY DRAINAGE AREA FLOODING PROBLEMS. CURRENT ZONES HAVE HIGH POPS IN FOR TONIGHT AND STILL LOOK OK...SCATTERED POPS WILL LINGER ON FRI AND LIKE A TREND SHOWING GRADUAL IMPROVEMENT FROM T@HE N AS THE DAY WEARS ON AND PLEASANT WEATHER LINGERING FOR MOST OF THE WEEKEND. THANKS FOR YOUR INSIGHTS TBW. GLITTO
In the hours before
Special weather statement, Feb 19, 4:00 PM EST, 2 hours 16 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-192230- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 400 PM EST THU FEB 19 1998 ...TORNADO WATCH IN AFFECT FOR BREVARD...OSCEOLA...INDIAN RIVER OKEECHOBEE...ST LUCIE AND MARTIN COUNTIES THROUGH 10 PM... A STRONG UPPER LEVEL WEATHER DISTURBANCE MOVING EAST FROM THE GULF OF MEXICO WILL INTERACT WITH A WARM FRONT OVER CENTRAL FLORIDA TONIGHT. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AND AFFECT MOST OF EAST CENTRAL FLORIDA THROUGH THE NIGHT TIME HOURS. DAMAGING WINDS...HAIL AND A FEW TORNADOES WILL BE POSSIBLE...WITH MOST OF THE ACTIVITY EXPECTED TO BE SOUTH OF A LINE FROM DISNEY TO ORLANDO TO THE SPACE CENTER. HOWEVER...IF THE WARM FRONT MOVES FARTHER NORTH...SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE REMAINDER OF EAST CENTRAL FLORIDA. RESIDENTS OF EAST CENTRAL FLORIDA SHOULD KEEP ABREAST OF THE WEATHER AND BE PREPARED TO REACT IF THREATENING WEATHER APPROACHES. STORM SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING. MARINE INTEREST...THUNDERSTORMS...SOME SEVERE WILL AFFECT THE COASTAL WATERS AFTER 6 PM THIS EVENING. ALTHOUGH ALL OF THE COASTAL WATERS WILL SEE THUNDERSTORM ACTIVITY TONIGHT...THE STRONGEST STORMS ARE EXPECTED TO REMAIN SOUTH OF A LINE FROM CAPE CANAVERAL TO BUOY 10. WINDS IN EXCESS OF 50 KNOTS AND TORNADIC WATERSPOUTS WILL BE POSSIBLE. HODANISH
Special weather statement, Feb 19, 4:00 PM EST, 2 hours 16 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-192230- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 400 PM EST THU FEB 19 1998 ...TORNADO WATCH IN AFFECT FOR BREVARD...OSCEOLA...INDIAN RIVER OKEECHOBEE...ST LUCIE AND MARTIN COUNTIES THROUGH 10 PM... A STRONG UPPER LEVEL WEATHER DISTURBANCE MOVING EAST FROM THE GULF OF MEXICO WILL INTERACT WITH A WARM FRONT OVER CENTRAL FLORIDA TONIGHT. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AND AFFECT MOST OF EAST CENTRAL FLORIDA THROUGH THE NIGHT TIME HOURS. DAMAGING WINDS...HAIL AND A FEW TORNADOES WILL BE POSSIBLE...WITH MOST OF THE ACTIVITY EXPECTED TO BE SOUTH OF A LINE FROM DISNEY TO ORLANDO TO THE SPACE CENTER. HOWEVER...IF THE WARM FRONT MOVES FARTHER NORTH...SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE REMAINDER OF EAST CENTRAL FLORIDA. RESIDENTS OF EAST CENTRAL FLORIDA SHOULD KEEP ABREAST OF THE WEATHER AND BE PREPARED TO REACT IF THREATENING WEATHER APPROACHES. STORM SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING. MARINE INTEREST...THUNDERSTORMS...SOME SEVERE WILL AFFECT THE COASTAL WATERS AFTER 6 PM THIS EVENING. ALTHOUGH ALL OF THE COASTAL WATERS WILL SEE THUNDERSTORM ACTIVITY TONIGHT...THE STRONGEST STORMS ARE EXPECTED TO REMAIN SOUTH OF A LINE FROM CAPE CANAVERAL TO BUOY 10. WINDS IN EXCESS OF 50 KNOTS AND TORNADIC WATERSPOUTS WILL BE POSSIBLE. HODANISH
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 5:51 PM EST | Severe Thunderstorm Warning | MLB | Orange | 59 min |
| Feb 19, 5:53 PM EST | Severe Thunderstorm Warning | MLB | Orange | 57 min |
| Feb 19, 6:56 PM EST | Severe Thunderstorm Warning | MLB | Volusia | 44 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.